CSN Login
Members Online: 9

You are here

Peripheral neuropathy ?

vinny3's picture
vinny3
Posts: 933
Joined: Jun 2006

Hi all,

I stopped chemo (Folfox/Avastin) about 6 weeks ago after my 9th cycle. The intolerance to cold is really gone but the peripheral neuropathy seems to be getting worse lately. My fingers have pretty constant tingling and the front half of both feet are numb and feel like wood. It sometimes affects my balance due to the lack of input from my feet. Has anyone else had this problem after stopping. I think my onc said that cold can make it worse even though I don't have the same intolerance and living in Minnesota doesn't help. I'm hoping it will go away.

Any input is appreciated. This still is the best support group around.

Hugs to all, Dick

KathiM's picture
KathiM
Posts: 8077
Joined: Aug 2005

Could you ask for a blood glucose level test? Just to rule out an extra 'present' from the beast?

Hugs, Kathi

CAMaura
Posts: 719
Joined: Feb 2005

Hi there, Dick,
Yes, mine became worse after chemo ended. I can only think that I was dextoxing and the chemicals were going from my liver back into my system...My forelegs were affected for a little while; that did pass, although I will never be fully free of it. Mine affects my feet more. My hands are fine - except for a little residual weakness; I notice it with picking up really small things and a little less strength than before. I did find information form the diabetes websites helpful as they have problems with peripheral neuropathy as well. I still take Vit B6 and Alpha Lipoic Acid. You might be able to find other sources/supplements to help...
So, yes, it can and does get worse before better. My Nurse Practitioner in the onc's office was aware - although she didn't inform me about it; she did say that every case is different. Take care and I am hoping you symptoms will soon be a thing of the past....Mine took about six months to feel somewhat normal (or a new 'normal').
All the best- Maura

nanuk's picture
nanuk
Posts: 1363
Joined: Dec 2003

I have it in both feet..it has become better gradually after folfox.. (2years) Lately it has come back-as a side effect from Avastin/P-mab (?) What's really strange is that it comes and goes in intensity. I think hydration, or lack of it, makes a difference. Dehydration is a side effect of the mabs, and the P/N get's worse after an infusion. sometimes I can't feel the bottoms of my feet. When this happens, exercise & massage helps-(improved circulation?)

nudgie's picture
nudgie
Posts: 1483
Joined: Sep 2006

Believe it or not Vinny, when I stopped my FLOFOX treatments at 6 cycles on 3 Nov 06, I received Vertigo on 18 November 06 and had to see a Neuro Doc. He stated that the peripheral neuropathy will sometimes (depending on the individual) get worse before it gets better and it could take several months. By the time I saw my Neur Doc on 29 November the Vertigo was 98% gone. It is all gone today, but could come back.

Monicaemilia's picture
Monicaemilia
Posts: 455
Joined: Nov 2006

Hi Vinny - I've been off Oxaliplatin for six weeks and my fingers are still tingling when the cold hits it. I was told that it could take a very long time to go away. It also left me with black toes (there go my beautiful summer sandals). Monica

spongebob's picture
spongebob
Posts: 2599
Joined: Apr 2003

Ahoy, Vinny -

Lots of good advice from folks here - I, too have read (didn't have Oxaliplatin so can't say from personal experience) that it can get worse for a while after treatment ends. Maura makes a great point about B6.

My recommendation is to move the heck out of Minnesota and camp out on a beach somewhere with a big margarita in your hand - that way if you can't feel your feet you'll have a real excuse!

Cheers!

- Sponge

JADot's picture
JADot
Posts: 720
Joined: Jan 2006

Hi Vinny:

I was on 8 rounds of 5fu/ox/leu and another 8 rounds of 5fu only. The neurophy definitely got worse before it got better. Not so much cold sensitivity, but tinglies and numbness. I went through a phase when I was constantly knocking over things with my arm and hands. But it will pass. Chemo is such a distant memory now.

Best of luck to you!

Cheers,
Ying

jams67's picture
jams67
Posts: 927
Joined: May 2006

After 10 mo. my feet are still numb and the very tips of my fingers. I can't ware any of my pretty shoes. Oh well, I have these feelings because I'm alive. I have to keep reminding myself of this. I'm also taking B6 and B12. Maybe it will help. I read about someone who realized after a year and a half that she didn't have it anymore. Hope we can see an end to it soon. jams

lfondots63's picture
lfondots63
Posts: 822
Joined: Jan 2006

Hi Dick,

Mine also got worse after I stopped chemo. I've been off since July. I was told to take about 100 mg of B6 per day. My onc also said to start taking L-glutamine 30 mg per day. I have bought it but haven't taken it regularly. I have it in my hands/fingers and feet. It is very annoying and can't wait until it is gone. I'm tired of thinking I'm holding something and all of a sudden it is on the floor. LOL. Take care and tell me if you found anything else that might help us. I might try the Alpha Lipoic Acid also. Good luck.

Lisa F.

vinny3's picture
vinny3
Posts: 933
Joined: Jun 2006

Thank you all for your input. At least I know it isn't in my head. SB's suggestion sounds real good to me. I have been taking B6. If I find anything else that works I will post it.

Dick

Limey's picture
Limey
Posts: 447
Joined: Mar 2004

Hi Dick, my Neuropathy continued to get worse for about 2-3 months after stopping chemo. It is now 8 months since the last dose and although much better, I can totally relate to the wood at the end of my ankles feeling. I still dislike putting on shoes as it feels like i have too many toes but then can't really feel them either. but... today i ran a bit for the first time in a long time. In Mexico i got reflexology and that along with walking barefoot on the grass (using different stimuli to awaken my senses) seemed to help allot.
Mark

indysurvivor
Posts: 2
Joined: Mar 2007

I'm very proud of my mom to say that she is a breast cancer survivor as of Jan-31-07! She had 8 chemo treatments Jun-Oct 06, a lumpectomy in Nov06, radiation Dec06-Jan07. The last 4 chemo treatments Aug06-Oct06 were Taxol - which caused debilitating neuropathy...numbness, dropping things, sandpaper feeling between toes, redness, swelling, pain, eventual loss of toenails, etc. Nov-Dec06 seemed to get increasingly worse as many others describe. In Dec06 her oncologist prescribed Lyrica, a nerve pain-reliever for neuropathy - it did nothing for her. In Jan07 her oncologist prescribed Neurontin, also a nerve pain-reliever for neuropathy, which helped tremendously to ease the pain.

Based on what I've read, I believe there is some merit to taking l-glutamine for neuropathy. If patients take it during their chemo treatments, some believe it may help to prevent it or reduce it's impact. It seems though that the medical profession is not quick to recommend it during treatment - which is too bad, b/c it seems that patients who have heard about it through the grapevine early enough have had positive results.

It was recommended to my mom by her radionclogist's nutritionist who regularly sees patients coming in for radiation after they have completed their chemo treatments - she claims her experience has been successful with most patients - some within 2 weeks, some over time. Although, for those who it helps over time - 3mos, to 6 mos to 1yr or more, I think it would be difficult to determine who it is truly helping - but maybe it does help to speed the process.

It's a little pricey, but it can be obtained OTC at most health/vitamin shops, like GNC.

My mom is still taking the glutamine. She has significantly improved since the first of the year, and has begun to reduce her dosages of neurontin since then. So is it time or glutamine? We'll never really know - but if it's speeding the process, then it's truly worth it.

Subscribe to Comments for "Peripheral neuropathy ?"